Waco: Professor who vaped to quit smoking warns of health risk

By  | 

WACO, Texas (KWTX) As the data about e-cigarette use continues to get more and more troubling, a local professor is sharing his alarming journey to becoming smoke free.

McLennan Community College professor Tommy Lowrance adjusts the breathing tube attached to the portable oxygen concentrator which now follows him everywhere from the classroom to the shower. (Photo by Rissa Shaw)

Tommy Lowrance, a leadership and management professor at McLennan Community College, took up vaping to help him quit smoking: it worked, but at a high cost.

"When e-cigarettes came out I thought 'this is my chance,'" said Lowrance. "In March of 2015 I officially quit cigarettes, and I have not smoked a cigarette since then--but I did vape."

It was a decision that, at the very least, will leave him on a breathing machine for the rest of his life.

"My goal was to quit, and I was, I thought, very successful at it, until I suddenly got sick," said Lowrance. "No one wants to encourage continued use of cigarettes, however, I had a doctor say that he believed that my injury would not have occurred had I continued smoking."

The son of two smokers, Lowrance started smoking cigarettes with his friends in high school, and continued the habit for the next two decades.

Setting out to try to live a healthier life, the longtime smoker had lost about 70 pounds when a student challenged him to quit smoking for good in the Spring of 2015.

"For the first time in my adult life, I was off all medication, healthier than I'd ever been, looked good," said Lowrance.

He bought a vape pen from a vape shop in Hewitt to help him ween off the pack-and-a-half of cigarettes a day he'd been smoking for more than twenty years, because he thought e-cigs were safer.

"I went from 21mg, or whatever the high dose of nicotine was, down to less than 3mg when I got sick," said Lowrance.

In October, he went to Six Flags Over Texas with his three sons and felt great: by Thanksgiving, he started noticing symptoms like shortness of breath, an increased heart rate and he was feeling light-headed.

"I didn't feel right," said Lowrance. "Within three weeks after that first symptom, probably right before Christmas, I had to go to the ER."

At first, doctors believed it was pneumonia and put him on antibiotics, but there was no improvement.

"From there I went to four or five specialists," said Lowrance.

His case became even more perplexing after being referred to a pulmonary specialist in Dallas who said his lungs were "unremarkable," meaning they looked good on the outside.

"He had been a longtime smoker but was still very young, and he was very short of breath, and this was a sudden onset of a shortness of breath, and the only thing that had changed in his life was that he had started vaping," said Dr. Randall Rosenblatt, Chief of Pulmonary and Critical Care at Baylor University Medical Center in Dallas. "So here was a man who was able to function, walk, do some exercise, and then all of the sudden was short of breath at rest and needed oxygen."

After ruling out pneumonia and bronchitis, Rosenblatt ordered a biopsy, and after looking at the results determined Lowrance had permanent scarring in his airways called bronchiolitis obliterans.

"And we feel this is related to his vaping," said Rosenblatt. "It's probably related to a chemical that he inhaled because he got some 'cocktail' at one of these vaping shops."

He says there's a direct correlation from the start of his vaping to the development of symptoms of lung disease.

However, Lowrance's lung disease is scarring and not 'the vaping lung,' which is thought to be a response of vitamin E acetate.

"I did not vape THC, I did not vape CBD oil, there was no vitamin E acetate found in my vaping liquid," said Lowrance. "So what hurt me has not been discussed by the CDC as of yet, what hurt me was something different, and that should worry us a little bit because what harmed me could still be in the vapes right now."